A young man, 32 years of age, with a history of ADHD and being treated with Adderall, was diagnosed with type 2 diabetes. He had symptoms upon diagnosis — frequent urination, weight loss, and his BMI was 20. He followed a low carb diet, was taking metformin, and exercised, however, his blood glucose and A1C continued to rise to 7.7%….
His weight loss was thought to be associated with Adderall. When referred to me, I checked C-Peptide (<1), GAD antibodies (positive), and there were mild ketones. Suspecting LADA, I started him on insulin. After this, his health improved.
- When patients continue to lose weight and blood glucose levels go up despite excellent self-management, suspect LADA, look further and/or refer to endocrinologist.
- Don’t be afraid to start insulin. It may be the very treatment the patient needs.
Rekha B. Kumar, M.D., M.S.
Assistant Professor of Medicine
Weill Cornell Medical College
Department of Endocrinology, Diabetes, and Metabolism
Comprehensive Weight Control Program
New York, NY
Copyright © 2015 HIPER, LLC